CHARLES R. REAM, M.D.
The purpose of this report is threefold:  to alert physicians to the curare-like effects that kanamycin may have on patients when it is administered intravenously;  to acquaint them with circumstances that may contribute to toxicity; and  to inform them as to the use of effective antidotes. Kanamycin is often used intravenously when a patient is critically ill with a serious infection. In such a patient kanamycin may, because of its generalized neuromuscular blockage, cause respiratory insufficiency and eventually respiratory arrest.
This 16-year-old white female was admitted to Saint Elizabeth Hospital for the first time on
Learn more about subscription options.
Register Now for a free account.
REAM CR. Respiratory and Cardiac Arrest After Intravenous Administration of Kanamycin with Reversal of Toxic Effects by Neostigmine. Ann Intern Med. 1963;59:384–387. doi: 10.7326/0003-4819-59-3-384
Download citation file:
Published: Ann Intern Med. 1963;59(3):384-387.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only